Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 287, NWS Springfield, MO

June 17, 2017Bourbon County, Crawford County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Jun 17, 2017, 11:06 PM CDT for Bourbon County, Crawford County, Kansas. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2017, 11:06 PM CDT (04:06 UTC)
Expired
Jun 18, 2017, 12:00 AM CDT
In force
54 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bourbon County, KS, Crawford County, KS

The radar

The Pleasant Hill radar (KEAX), 124 km from the middle of the area, began a volume at 04:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 11:46 PM CDTTSTM WND DMGFort Scott, KSTREE DOWN OVER THE ROADWAY ON 6TH STREET.
Jun 17, 11:50 PM CDTTSTM WND DMG2 Sw Garland, KSTREE DOWN REPORTED BY FORT SCOTT DISPATCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 10:18 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1857 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1857 J/kg
Mixed-layer CIN
-325 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

260 
WUUS53 KSGF 180406
SVRSGF
KSC011-037-180500-
/O.NEW.KSGF.SV.W.0287.170618T0406Z-170618T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1106 PM CDT SAT JUN 17 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Bourbon County in southeastern Kansas...
  Crawford County in southeastern Kansas...

* Until midnight CDT

* At 1105 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles southeast of Fulton to Erie, moving east at
  45 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Pittsburg...                      Fort Scott...
  Frontenac...                      Girard...
  Arma...                           Marmaton...
  Cherokee...                       Mulberry...
  Chicopee...                       Mccune...
  Franklin...                       Arcadia...
  Uniontown...                      Walnut...
  Redfield...                       Hepler...
  Beulah...                         Croweburg...
  Yale...                           Petersburg...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3790 9494 3798 9475 3799 9462 3785 9461
      3782 9461 3782 9462 3734 9462 3734 9507
      3780 9509
TIME...MOT...LOC 0405Z 278DEG 41KT 3793 9465 3758 9526 

HAIL...<.75IN
WIND...60MPH
 
$$

Cramer
2 follow-up statements
998 
WWUS53 KSGF 180438
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1138 PM CDT SAT JUN 17 2017

KSC011-037-180500-
/O.CON.KSGF.SV.W.0287.000000T0000Z-170618T0500Z/
Bourbon KS-Crawford KS-
1138 PM CDT SAT JUN 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR SOUTHEASTERN BOURBON AND NORTHEASTERN CRAWFORD COUNTIES...

At 1138 PM CDT, severe thunderstorms were located along a line
extending from near Fort Scott to near Arma, moving east at 25 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Fort Scott...                     Frontenac...
Girard...                         Arma...
Marmaton...                       Mulberry...
Franklin...                       Arcadia...
Croweburg...                      Yale...
Ringo...                          Pawnee Station...
Hiattville...                     Farlington...
Hammond...                        Polk...
Garland...                        Englevale...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3782 9486 3793 9478 3799 9462 3785 9461
      3782 9461 3782 9462 3746 9462 3747 9479
      3752 9488 3771 9488
TIME...MOT...LOC 0438Z 282DEG 23KT 3790 9476 3757 9478 

HAIL...0.75IN
WIND...60MPH
 
$$

Cramer
052 
WWUS53 KSGF 180451
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1151 PM CDT SAT JUN 17 2017

KSC011-037-180501-
/O.EXP.KSGF.SV.W.0287.000000T0000Z-170618T0500Z/
Bourbon KS-Crawford KS-
1151 PM CDT SAT JUN 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BOURBON AND
NORTHEASTERN CRAWFORD COUNTIES WILL EXPIRE AT MIDNIGHT CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However heavy rain
is still possible with these thunderstorms.

A severe thunderstorm watch remains in effect until 600 AM CDT for
southeastern Kansas...and west central Missouri.

LAT...LON 3782 9486 3793 9478 3799 9462 3785 9461
      3782 9461 3782 9462 3746 9462 3747 9479
      3752 9488 3771 9488
TIME...MOT...LOC 0451Z 270DEG 41KT 3788 9460 3755 9462 

$$

Cramer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 6:42 PM CDT, 4 hours 24 minutes earlier.

Area forecast discussion, Jun 17, 6:42 PM CDT, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
642 PM CDT Sat Jun 17 2017

.UPDATE...
Issued at 630 PM CDT Sat Jun 17 2017

No big changes planned. A few storms have developed along a sfc
front from central KS into nw MO/southern IA. HRRR indicates
strong instability ahead of the front this evening 3000-4000 j/kg
mlcape with a strong wind/hail threat. The wind threat will
increase as storms organize into a line along the front later this
evening. Timing? Could see storms into our nw counties by 9-10 pm,
but will monitor. Would anticipate a convective/svr tstm watch
before that time, but nothing has been coordinated as of yet.
Watches are out to the west and northwest.

Heat advisory will expire at 7 pm. Never really panned out with
cloud cover today.

&&

.SHORT TERM...(Late This Afternoon through Sunday)
Issued at 220 PM CDT Sat Jun 17 2017

A cirrus shield which remained from overnight thunderstorms has
acted to keep temperatures a bit cooler early this afternoon.
However, this shield continues to thin out and shift south. Thus,
temperatures will have no problem creeping up into the upper 80s
and lower 90s by late this afternoon. Meanwhile, dew points are
also recovering after the morning storms with some moisture
pooling noted along the I-35 corridor in Kansas. Expectations are
for dew points to rise a degree or two as we get into late this
afternoon. Overall, we have lowered expected maximum heat indices
3-5 degrees over most areas. With that being said, we will be
dropping the Excessive Heat Warning and replacing that area with a
Heat Advisory. We will also trim a bit off of the existing Heat
Advisory.

Meanwhile, our eyes will be peeled on the I-70 corridor from late
this afternoon into this evening. Explosive thunderstorm
development will occur as a cold front translates south across
that area. Extreme instability and high theta-e differentials
between the surface and 10 kft agl will support strong cold pools
and very gusty winds with these storms as they congeal into a
line. Damaging wind gusts to 70 mph appear quite possible as this
squall line quickly moves south into central Missouri later this
evening. We may also see some large hail with a few of the
stronger updrafts.

This line will then continue to quickly move south and is expected
to reach the I-44 corridor somewhere in the 10 PM to 2 AM time
frame. By this time, these storms will be strongly outflow
dominant and should begin to slowly weaken. That slow weakening
trend will then continue as these storms push into south-central
Missouri late tonight. While these storms will be rather
progressive, we will have to watch west-central Missouri and
southeastern Kansas for a flash flood risk given the recent heavy
rainfall across that area.

Showers and thunderstorms will then end from north to south across
the Ozarks on Sunday as that cold front shifts south of the
region. A cooler and drier air mass will also begin filtering into
the area with highs Sunday afternoon around 80 degrees.

.LONG TERM...(Sunday Night through Saturday)
Issued at 220 PM CDT Sat Jun 17 2017

Northwesterly flow aloft will set up over the region early next
week with surface high pressure building in from the Plains. This
will result in a dry start to the work week along with below
normal temperatures.

The upper level flow will flatten a bit by midweek which will
result in a slow return to heat and humidity. Highs by Wednesday
should again push the 90 degree mark. We may see a few weak
ripples of energy ride through the region from mid to late week.
These could provide a chance at more showers and storms, however
confidence is on the low side.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 630 PM CDT Sat Jun 17 2017

KSGF/KJLN/KBBG tafs: A cold front will bring strong thunderstorms
into the area early in the taf period with strong winds and areas
of mvfr/ifr visibility in heavy showers. Showers/tstms will linger
behind the wind shift for a period of time, and will need to
monitor for lower cat cloud ceilings, but for now ceilings are
vfr. Should see drier air and vfr conditions for latter portions
of the taf period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 7 PM CDT this evening for MOZ066-067-077-078-
     088-089-093-094.

KS...Heat Advisory until 7 PM CDT this evening for KSZ073-097-101.

&&

UPDATE...DSA
SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...DSA
Hazardous weather outlook, Jun 17, 9:00 PM CDT, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
900 PM CDT Sat Jun 17 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-190200-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
900 PM CDT Sat Jun 17 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Hail risk.
  Elevated Thunderstorm wind damage risk.
  Limited Flooding risk.
  Significant Lightning risk.

DISCUSSION...

A complex or line of storms is expected to continue to develop
across northern Missouri and eastern Kansas and spread southeast
into the area later this evening by 10 to 11 pm. The storms will
then move through the rest of the outlook area overnight. These
storms will gradually begin to weaken as they move through
southern Missouri.

There will again be a strong to severe storm risk across the
area, especially along and north of I-44. Damaging wind gusts up
to 70 mph and hail to the size of quarters will be the main severe
weather risks. Frequent lightning and locally heavy rainfall can
also be expected, with a limited risk for flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few storms may be possible during the middle of next week but
the better chances should remain north of the outlook area.
Additional thunderstorm chances will then be possible next
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight for hail and wind damage
reports.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 10:18 PM CDTSevere Thunderstorm WarningSGFBourbon57 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.